Alert archive / Colorado / Winter Weather Advisories in 2021
Winter Weather Advisory 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this winter weather advisory at Mar 22, 2021, 2:43 PM MDT for 10 counties in Colorado. It took effect at Mar 23, 2021, 12:00 PM MDT. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2021, 2:43 PM MDT (20:43 UTC)
- In effect from
- Mar 23, 2021, 12:00 PM MDT
- Expired
- Mar 24, 2021, 6:00 PM MDT
- In force
- 30 hr
- Issued by
- NWS Grand Junction, CO
Counties Archuleta County, CO, Dolores County, CO, Gunnison County, CO, Hinsdale County, CO, La Plata County, CO, Montezuma County, CO, Montrose County, CO, Ouray County, CO, San Juan County, CO, San Miguel County, CO
The radar
The Grand Junction radar (KGJX), 140 km from the middle of the area, began a volume at 20:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.7 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1472 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
534 WWUS45 KGJT 222043 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 243 PM MDT Mon Mar 22 2021 COZ018-019-230445- /O.NEW.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 243 PM MDT Mon Mar 22 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TUESDAY TO 6 PM MDT WEDNESDAY ABOVE 10000 FEET... * WHAT...Snow expected above 10000 feet. Total snow accumulations of 4 to 8 inches and locally higher amounts. Winds gusting as high as 35 mph. * WHERE...Northwest San Juan Mountains and Southwest San Juan Mountains. * WHEN...From noon Tuesday to 6 PM MDT Wednesday. Much of the snow could melt as it falls in the afternoon hours with greater impacts to roadways during the overnight and morning hours. * IMPACTS...Travel could be very difficult. A detailed map of the snowfall can be found at: www.weather.gov/gjt/winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/gjt
5 follow-up statements
743 WWUS45 KGJT 230354 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 954 PM MDT Mon Mar 22 2021 COZ018-019-231400- /O.CON.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 954 PM MDT Mon Mar 22 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TUESDAY TO 6 PM MDT WEDNESDAY ABOVE 10000 FEET... * WHAT...Snow expected above 10000 feet. Total snow accumulations of 4 to 8 inches and locally higher amounts. Winds gusting as high as 35 mph. * WHERE...Northwest San Juan Mountains and Southwest San Juan Mountains. * WHEN...From noon Tuesday to 6 PM MDT Wednesday. Much of the snow could melt as it falls in the afternoon hours with greater impacts to roadways during the overnight and morning hours. * IMPACTS...Travel could be very difficult. A detailed map of the snowfall can be found at: www.weather.gov/gjt/winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/gjt
604 WWUS45 KGJT 230943 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 343 AM MDT Tue Mar 23 2021 COZ018-019-231830- /O.CON.KGJT.WW.Y.0021.210323T1800Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 343 AM MDT Tue Mar 23 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT WEDNESDAY ABOVE 10000 FEET... * WHAT...Moderate to heavy snow at times with total snow accumulations of 4 to 8 inches and locally higher amounts. Winds gusting as high as 35 mph. * WHERE...Northwest San Juan Mountains and Southwest San Juan Mountains. * WHEN...From noon today until 6 PM MDT Wednesday. Much of the snow could melt as it falls in the afternoon hours with greater impacts to roadways during the overnight and morning hours. * IMPACTS...Travel could be very difficult. A detailed map of the snowfall can be found at: www.weather.gov/gjt/winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/gjt
033 WWUS45 KGJT 231818 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 1218 PM MDT Tue Mar 23 2021 COZ018-019-241100- /O.CON.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 1218 PM MDT Tue Mar 23 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT WEDNESDAY ABOVE 10000 FEET... * WHAT...Moderate to heavy snow at times with total snow accumulations of 4 to 8 inches and locally higher amounts. Winds gusting as high as 35 mph. * WHERE...Northwest San Juan Mountains and Southwest San Juan Mountains above 10,000 feet. * WHEN...From noon today until 6 PM MDT Wednesday. Much of the snow could melt as it falls in the afternoon hours with greater impacts to roadways during the overnight and morning hours. * IMPACTS...Travel could be very difficult. A detailed map of the snowfall can be found at: www.weather.gov/gjt/winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/gjt
496 WWUS45 KGJT 241045 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 445 AM MDT Wed Mar 24 2021 COZ018-019-250000- /O.CON.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 445 AM MDT Wed Mar 24 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING ABOVE 10000 FEET... * WHAT...Moderate to heavy snow at times with additional snow accumulations of 2 to 4 inches and locally higher amounts. * WHERE...Northwest San Juan Mountains and Southwest San Juan Mountains above 10,000 feet. * WHEN...Until 6 PM MDT this evening. Much of the snow could melt as it falls in the afternoon hours with greater impacts to roadways during the morning hours. * IMPACTS...Travel could be difficult. A detailed map of the snowfall can be found at: www.weather.gov/gjt/winter. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ For more information from the National Weather Service visit http://weather.gov/gjt
008 WWUS45 KGJT 242351 WSWGJT URGENT - WINTER WEATHER MESSAGE National Weather Service Grand Junction CO 551 PM MDT Wed Mar 24 2021 COZ018-019-250100- /O.EXP.KGJT.WW.Y.0021.000000T0000Z-210325T0000Z/ Northwest San Juan Mountains-Southwest San Juan Mountains- 551 PM MDT Wed Mar 24 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 6 PM MDT THIS EVENING ABOVE 10000 FEET... Occasional light snow showers will continue through this evening, but additional accumulations will be minor and impacts minimal. Therefore, the Winter Weather Advisory will be allowed to expire at 6 PM MDT. $$ For more information from the National Weather Service visit http://weather.gov/gjt
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this winter weather advisory went out at Mar 22, 11:49 AM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Mar 22, 11:49 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 1149 AM MDT Mon Mar 22 2021 .SHORT TERM...(Today through Tuesday) Issued at 428 AM MDT Mon Mar 22 2021 Satellite imagery shows a band of scattered to overcast low/mid level cloud cover over the southeastern half of the forecast area early this morning. Radar returns indicate mainly light (with a couple areas of moderate) showers along this same axis stretching from the San Juans to the central Colorado mountains. A trough axis currently runs through Utah with a mid-level cutoff low now just west of the four corners. As this system moves eastward today, this activity is expected to linger over the continental divide. Showers will come to an end this evening...with only another inch or two of snowfall in the high country. Another trough will push southeast into the Great Basin tonight. This will spread precipitation across northern portions of the forecast area early tomorrow morning...quickly becoming widespread through much of the CWA by mid-day tomorrow. Tomorrow night, this energy continues southeastward into a brief closed low over eastern Arizona. This low quickly loses steam by mid-day Wednesday, getting absorbed into the flow again and moves northeast. However, models show precipitation favoring the San Juans through Wednesday evening. This second trough is expected to bring around 3/4 inch of QPF (5-10 inches snow) to the San Juans with around 1/4 to 1/2 inch (2-4 inches snow) for the remaining mountains. Elevations below 5-6K feet are expected to miss out on almost all precipitation as this system moves through. Temperatures continue to run around 5 degrees below normal across much of the forecast area through the short term. .LONG TERM...(Tuesday night through Sunday) Issued at 428 AM MDT Mon Mar 22 2021 Yet another trough is expected to move south into the Great Basin Thursday afternoon, leading to increasing precipitation chances. This last system then moves northeast Friday night after around 1/2 to 1 inch of QPF (6-12 inches snow) in the mountains. No strong AR or moisture source and core temperatures of the system look no colder so expect accumulating snow at night down down to 6000 feet but most likely melting as it falls on pavement above 8-9Kft during the daytime. Although some slight differences in timing exist, models are in pretty good agreement being this far out. If the forecasted solution holds true, we'll likely be looking at advisory level snowfall from this system. Behind this last system, high pressure builds into the west CONUS coast Saturday...moving over the Intermountain West Sunday. Temperatures remain around 5 degrees below normal through Friday. Things warm to near normal Saturday and then another 5 degrees or so for Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1148 AM MDT Mon Mar 22 2021 ILS conditions in place due to cigs in some areas as moisture wraps back around the main system on the Front Range. This moisture could trigger some showers through the afternoon...though isolated to scattered in nature and little confidence on timing for TAFs for VC used for now. Otherwise expect VFR conditions to persist over the next 24 hours with cigs lowering to ILS conditions in some places by morning as the next system approaches. Winds will generally be light with some afternoon breezes...upvalley winds along the Roaring Fork may lead to some planning issues. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...SS LONG TERM...15/SS AVIATION...TGJT
Hazardous weather outlook, Mar 22, 4:34 AM MDT, 10 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 434 AM MDT Mon Mar 22 2021 COZ001>014-017>023-UTZ022>025-027>029-231045- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 434 AM MDT Mon Mar 22 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Light snow will continue across the mountains today. Another 1 to 2 inches is expected over the San Juans and central Colorado mountains. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A series of storm systems move through the area during the week ahead. This will result in periods of mountain snow, with some measurable snow in the high valleys as well. Isolated thunderstorms are possible. Snow intensity could approach advisory criteria mid to late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight, however spotters are encouraged to report snowfall amounts to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Mar 22, 9:30 AM MDT, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
930 AM MDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM SNOW RED MOUNTAIN PASS 37.90N 107.71W
03/22/2021 M2.5 INCH OURAY CO DEPT OF HIGHWAYS
SWE OF 0.20 INCHES.
&&Local storm report, Mar 22, 9:31 AM MDT, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
931 AM MDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 AM SNOW MOLAS PASS 37.74N 107.70W
03/22/2021 M1.5 INCH SAN JUAN CO DEPT OF HIGHWAYS
SWE OF 0.10 INCHES.
&&Local storm report, Mar 22, 9:32 AM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
932 AM MDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 4 NW RIDGWAY 38.20N 107.80W
03/22/2021 M3.8 INCH OURAY CO COCORAHS
COCORAHS STATION CO-OR-25 RIDGWAY 3.6 NW.
0849 AM SNOW 6 WSW MONTROSE 38.46N 107.98W
03/22/2021 M1.0 INCH MONTROSE CO COCORAHS
COCORAHS STATION CO-MT-50 MONTROSE 6.3 WSW.
0700 AM SNOW GUNNISON 38.55N 106.93W
03/22/2021 M3.5 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-68 GUNNISON 0.2 NW.
0814 AM SNOW 8 SE PARLIN 38.42N 106.62W
03/22/2021 M1.0 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-49 DOYLEVILLE 2.1W.
0700 AM SNOW 4 E CATTLE CREEK 39.46N 107.18W
03/22/2021 M2.0 INCH GARFIELD CO COCORAHS
COCORAHS STATION CO-GF-49 CARBONDALE 4.6NNE.
0800 AM SNOW 1 WNW EL JEBEL 39.40N 107.11W
03/22/2021 M1.4 INCH EAGLE CO COCORAHS
COCORAHS STATION CO-EG-37 CARBONDALE 5.7E.
&&Local storm report, Mar 22, 11:57 AM MDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1157 AM MDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 14 SW OLATHE 38.46N 108.16W
03/22/2021 M1.0 INCH MONTROSE CO TRAINED SPOTTER
24 HOUR SNOWFALL.
&&Local storm report, Mar 22, 12:38 PM MDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1238 PM MDT MON MAR 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW 4 NNE POWDERHORN 38.34N 107.09W
03/22/2021 M3.8 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-58 POWDERHORN 4.4NNE.
0700 AM SNOW RIDGWAY 38.15N 107.76W
03/22/2021 M2.5 INCH OURAY CO CO-OP OBSERVER
CO-OP OBSERVER STATION RGWC2 RIDGWAY 1 ESE.
0800 AM SNOW 6 E SKYWAY 39.04N 108.00W
03/22/2021 M2.0 INCH DELTA CO COCORAHS
COCORAHS STATION CO-DL-45 CEDAREDGE 10.5NNW.
0700 AM SNOW 6 WSW ALMONT 38.64N 106.94W
03/22/2021 M1.7 INCH GUNNISON CO COCORAHS
COCORAHS STATION CO-GN-40 GUNNISON 6.6N.
0800 AM SNOW 9 SW MAHER 38.55N 107.69W
03/22/2021 M1.6 INCH MONTROSE CO CO-OP OBSERVER
CO-OP OBSERVER STATION BKCC2 BLACK CANYON OF
THE GUNNISON.
&&Nearby
Winter Weather Advisories in Colorado, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.